Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Bernstein-type inequality for the Jacobi polynomial

Authors: Yunshyong Chow, L. Gatteschi and R. Wong
Journal: Proc. Amer. Math. Soc. 121 (1994), 703-709
MSC: Primary 33C45
MathSciNet review: 1209419
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ P_n^{(\alpha ,\beta )}(x)$ be the Jacobi polynomial of degree n. For $ - \frac{1}{2} \leq \alpha ,\beta \leq \frac{1}{2}$, and $ 0 \leq \theta \leq \pi $, it is proved that

$\displaystyle {(\sin \frac{\theta }{2})^{\alpha + \frac{1}{2}}}{(\cos \frac{\th... ...array}{*{20}{c}} {n + q} \\ n \\ \end{array} } \right){N^{ - q - \frac{1}{2}}},$

where $ q = \max (\alpha ,\beta )$ and $ N = n + \frac{1}{2}(\alpha + \beta + 1)$. When $ \alpha = \beta = 0$, this reduces to a sharpened form of the well-known Bernstein inequality for the Legendre polynomial.

References [Enhancements On Off] (What's this?)

  • [1] V. A. Antonov and K. V. Holševnikov, An estimate of the remainder in the expansion of the generating function for the Legendre polynomials (Generalization and improvement of Bernstein's inequality), Vestnik Leningrad Univ. Math. 13 (1981), 163-166.
  • [2] Paola Baratella, Bounds for the error term in Hilb formula for Jacobi polynomials, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 120 (1986), no. 5-6, 207–223 (1987) (English, with Italian summary). MR 953391
  • [3] L. Durand, Nicholson-type integrals for products of Gegenbauer functions and related topics, Theory and application of special functions (Proc. Advanced Sem., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1975) Academic Press, New York, 1975, pp. 353–374. Math. Res. Center, Univ. Wisconsin, Publ. No. 35. MR 0409927
  • [4] George Gasper, Formulas of the Dirichlet-Mehler type, Fractional calculus and its applications (Proc. Internat. Conf., Univ. New Haven, West Haven, Conn., 1974) Springer, Berlin, 1975, pp. 207–215. Lecture Notes in Math., Vol. 457. MR 0477185
  • [5] D. Kershaw, Some extensions of W. Gautschi’s inequalities for the gamma function, Math. Comp. 41 (1983), no. 164, 607–611. MR 717706, 10.1090/S0025-5718-1983-0717706-5
  • [6] N. N. Lebedev, Special functions and their applications, Revised English edition. Translated and edited by Richard A. Silverman, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965. MR 0174795
  • [7] Lee Lorch, Alternative proof of a sharpened form of Bernstein’s inequality for Legendre polynomials, Applicable Anal. 14 (1982/83), no. 3, 237–240. MR 685160, 10.1080/00036818308839426
  • [8] Lee Lorch, Inequalities for ultraspherical polynomials and the gamma function, J. Approx. Theory 40 (1984), no. 2, 115–120. MR 732692, 10.1016/0021-9045(84)90020-0
  • [9] G. Szegö, Orthogonal polynomials, 4th ed., Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, RI, 1975.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 33C45

Retrieve articles in all journals with MSC: 33C45

Additional Information

Keywords: Jacobi polynomial, Bernstein inequality, hypergeometric function
Article copyright: © Copyright 1994 American Mathematical Society